Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Las Vegas, NV

February 14, 2019San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Feb 14, 2019, 7:36 AM PST for San Bernardino County, California. It was in force for 8 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2019, 7:36 AM PST (15:36 UTC)
Expired
Feb 14, 2019, 3:30 PM PST
In force
8 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 129 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 8:25 AM PSTFLASH FLOOD2 Ne Yucca Valley, CAPAXTON ROAD AT EAST BURNT MOUNTAIN WASH CLOSE DUE TO FLASH FLOODING.
Feb 14, 8:56 AM PSTFLASH FLOOD3 W Joshua Tree, CAMORONGO BASIN SHERIFF STATION REPORTED YUCCA MESA ROAD NORTHBOUND IS CLOSED DUE TO FLOODING.
Feb 14, 11:21 AM PSTFLASH FLOOD1 Nw Yucca Valley, CAINTERSECTION BETWEEN PIONEERTOWN ROAD AND SUNNYSLOPE DRIVE IS CLOSED DUE TO FLOODING.
Feb 14, 12:57 PM PSTFLASH FLOOD1 Nne Joshua Tree, CAMORONGO BASIN SHERRIFS STATION REPORTED THE INTERSECTION BETWEEN SUNBURST AND CRESTVIEW CLOSED DUE TO FLOODING.
Feb 14, 1:04 PM PSTFLASH FLOOD2 E Yucca Valley, CATHE TOWN OF YUCCA VALLEY REPORTS A ROAD CLOSURE AT ONAGA TRAIL BETWEEN ELATA AND ALABA DUE TO FLOODING.
Feb 14, 1:04 PM PSTFLASH FLOOD2 E Yucca Valley, CATHE TOWN OF YUCCA VALLEY REPORTS A ROAD CLOSURE AT ONAGA TRAIL BETWEEN ELATA AND ALABA DUE TO FLOODING.
Feb 14, 2:05 PM PSTFLASH FLOOD1 Nw Yucca Valley, CATHE TOWN OF YUCCA VALLEY REPORTED PIONEERTOWN ROAD CLOSED BETWEEN WAMEGO AND FAIRLANE RANCH ROAD DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WGUS55 KVEF 141536
FFWVEF
CAC071-142330-
/O.NEW.KVEF.FF.W.0003.190214T1536Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
736 AM PST THU FEB 14 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern San Bernardino County in southern California...

* Until 330 PM PST Thursday.

* At 715 AM PST, Doppler radar indicated a widespread area of heavy 
  rainfall that will likely persist through the next several hours. 
  Rainfall rates between a quarter inch and a half inch per hour are 
  expected, and these rates may continue to increase throughout the 
  morning hours. Minor flooding is likely ongoing in parts of 
  Morongo Valley especially but also Yucca Valley, Joshua Tree, and 
  Twentynine Palms. More significant flash flooding is expected over 
  the next few hours. An additional 1-3 inches are expected through 
  this afternoon.

* Some locations that will experience flooding include...
  Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
  Palms Airport, Joshua Tree Lake Campground, Joshua Tree, Morongo 
  Valley and Johnson Valley. This includes Twentynine Palms Highways 
  between Twentynine Palms and Morongo Valley as well as the East 
  Burnt Mountain Wash near the Twentynine Palms Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3438 11641 3438 11586
      3403 11584 3403 11600 3407 11600 3408 11604
      3412 11605 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

TB3
5 follow-up statements
341 
WGUS75 KVEF 141641
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
841 AM PST THU FEB 14 2019

CAC071-142330-
/O.CON.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
841 AM PST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST
THURSDAY FOR SOUTHERN SAN BERNARDINO COUNTY...

At 837 AM PST, local law enforcement reported significant flooding 
impacts in Morongo Valley and Yucca Valley. Road closures have begun 
in these areas as well as reports of water entering a home in 
Morongo Valley on Bella Vista Drive. Over an inch of rain has fallen 
in these areas and another 1-3 inches of rain is possible. This will 
continue and likely worsen flash flooding in these areas. 

Some locations that will experience flooding include...
Twentynine Palms Highway between Twentynine Palms and Morongo 
Valley, Twentynine Palms Base, Twentynine Palms Airport and the East 
Burnt Mountain Wash, Joshua Tree Lake Campground, Joshua Tree, 
Morongo Valley, and Johnson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3438 11641 3438 11586
      3403 11584 3403 11600 3407 11600 3408 11604
      3412 11605 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

TB3
837 
WGUS75 KVEF 141814
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1014 AM PST THU FEB 14 2019

CAC071-142330-
/O.CON.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1014 AM PST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR
SOUTHERN SAN BERNARDINO COUNTY...

At 1008 AM PST, local law enforcement continued to report rainfall 
and significant flooding impacts in Morongo Valley and Yucca Valley. 
Of note, Yucca Mesa Road, Aberdeen Road, and areas along the East 
Burnt Mountain Wash in Yucca Valley were closed and seeing flowing 
water over the roadway. At least one home had water entering it on 
Bella Vista Road north of Morongo Valley as well. Flash flooding is 
expected to begin continue or worsen through the rest of the morning 
as an additional 1-2 inches of rainfall is expected in these areas.

Some locations that will experience or are currently experiencing 
flooding include..Twentynine Palms, Yucca Valley, Twentynine Palms 
Base, Twentynine Palms Airport, Joshua Tree Lake Campground, Joshua 
Tree, Morongo Valley and Johnson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Do NOT drive around any closed road signs 
or barriers! 

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3438 11641 3438 11586
      3403 11584 3403 11600 3407 11600 3408 11604
      3412 11605 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

TB3
617 
WGUS75 KVEF 141904
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1104 AM PST THU FEB 14 2019

CAC071-142330-
/O.CON.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1104 AM PST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR
SOUTHERN SAN BERNARDINO COUNTY...

At 1058 AM PST, Doppler radar indicated a brief 1 to 2 hour period 
of lighter rainfall before another round of moderate to heavy 
rainfall moves in which will continue flooding concerns for Morongo 
Valley, Yucca Valley, Joshua Tree, and Twentynine Palms. 

Significant flooding of the East Burnt Mountain Wash in Yucca Valley 
is ongoing and will likely continue through the next several hours. 
This will continue to impact Yucca Mesa Road, Paxton Road, and areas 
near the wash in Yucca Valley. Continued flooding is expected for 
Twentynine Palms Highway between Morongo Valley and Twentynine Palms 
as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Do NOT drive around road closure signs or 
barricades. 

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3438 11641 3438 11586
      3403 11584 3403 11600 3407 11600 3408 11604
      3412 11605 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

TB3
940 
WGUS75 KVEF 142121
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
121 PM PST THU FEB 14 2019

CAC071-142330-
/O.CON.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
121 PM PST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR
SOUTHERN SAN BERNARDINO COUNTY...

At 115 PM PST, Doppler radar indicated moderate to heavy rain moving 
back into the warned area. 1 to 3 inches of rain have fallen. 
Existing flooding will continue or worsen and new flooding is likely 
over the next several hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Heed existing road closures; do not drive 
around barricades.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3438 11641 3438 11586
      3403 11584 3403 11600 3407 11600 3408 11604
      3412 11605 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

STEELE
156 
WGUS75 KVEF 142325
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
325 PM PST THU FEB 14 2019

CAC071-142332-
/O.EXP.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
325 PM PST THU FEB 14 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN SAN BERNARDINO COUNTY WILL
EXPIRE AT 330 PM PST...

The heavy rain is coming to an end. However, flooding may still be 
ongoing, and any road closures should still be heeded. Flows will 
likely continue in some washes and channels.

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3438 11641 3438 11586
      3403 11584 3403 11600 3407 11600 3408 11604
      3412 11605 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

Steele

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 3:18 AM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Feb 14, 3:18 AM PST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
318 AM PST Thu Feb 14 2019

.SYNOPSIS...An atmospheric river event will bring moderate to heavy
rain to much of the region today before tapering by tonight.
Additional storm systems over the weekend will help rain and snow
shower chances linger along with keeping the region cooler than
normal and windy at times.
&&

.SHORT TERM...through Friday night.

Leading edge of AR nosing into southern California this morning.
Radar showing returns starting to quickly develop and spread
eastward over the High Desert of San Bernardino County. Surface
reports showing heavy rain inland as far east as Palm Springs.
Satellite derived PW values running 1+" as far inland as western
Arizona with 1.5" values along the southern California coast. Those
values are well in excess of 200% of normal. The snow level radar in
the San Bernardino County mountains showing snow levels running
around 10 kft currently.

Upper trough west of San Francisco will eject inland today in
response to an even deeper/colder closed low moving south out of the
Gulf of Alaska. The deep moisture will be riding along the southern
edge of an impressive 180 kt jet today which will add not only more
dynamics, but strong orographics along our southwest facing slopes.
Made no change to our existing weather headlines. Model QPF output
continues to indicate 1+" rainfall amounts likely from the Morongo
Basin east into southern Mohave County, in addition to the Spring
Mtns and eastern Sierra Slopes. Those high snow levels will limit
our greatest accumulations to above 8500 feet today.

HRRR suggests a pretty defined back to the precipitation shield will
be moving from northwest to southeast this evening. Back looks to
clear southern Nevada/eastern San Bernardino County around 8 pm PST,
and finally Mohave County by 10 pm MST. Best shot for snow in Kyle
Canyon will be this evening as snow levels lower with the exiting
band.

With the exiting band, hi-res models indicate a brief window of
gusty wind as well this evening. A few gusts may exceed 40 mph
briefly, don't believe it warrants a wind advisory. However, by
Friday afternoon and evening as that next trough sags south a more
typical wind scenario develops that may warrant a wind advisory. The
passage of a shortwave trough will bring a chance of showers Friday
and Friday night as well.

.LONG TERM...Saturday through Thursday

Continued unsettled and cool weather is expected for the weekend
into the beginning of next week. Precipitation chances will depend
on the timing and strength of multiple pieces of energy moving
through the mean cyclonic flow, which is always difficult for models
to handle this far out. So moderate confidence in the forecast for
the weekend and Monday. Saturday currently looks to be the better of
the days for the weekend, with most of the precipitation confined to
the higher terrain of Lincoln and Mohave counties. It may remain
breezy though, especially in the westerly prone areas near Yucca
Valley and Morongo Basin. By Sunday, another decent push of forcing
digs down out of the Pacific Northwest, resulting in another round
of scattered precipitation across much of the area. By that time,
the atmospheric river that has been plaguing the West Coast should
shut off and the flow will be more westerly, so QPF will not be
light than what we have seen recently. Precipitation chances linger
through Monday before the back end of the upper level trough finally
shifts eastward and we should dry out Monday night through mid week.
In its wake, cooler air will filter in on northerly flow and
therefore well below temperatures are expected for much of next
week.

Forecast confidence quickly decreases for the end of next week as
models have differing solutions on how strong and far south the next
upper level system will dig. Another period of unsettled weather is
possible, but will not invest much into forecast details past
Thursday at this time.
&&

.AVIATION...For McCarran...Rain will move in from the south and west
by early this morning, with lower ceilings expected with the arrival
of the precipitation. Current thinking is that the best chance for
heavier rain, which may reduce visibility to 3SM or less, should be
between 18Z through 21Z. After 21Z, the rain will continue though
likely not as heavy...however cloud decks will drop, possible
reaching 1000ft or less at times. This should continue through the
early evening before the rain comes to an end around 03Z, at which
time improving ceilings are likely and will continue to lift through
the night. The issue overnight into Friday will be the winds. South
to southwest winds will begin to increase this afternoon, with winds
over 10kt possible after 21Z. Winds will then increase more once the
rain stops, with southwest gusts to 25kts possible. Gusts may drop
off around midnight, but expecting winds to remain at or above 10kts
through the night into Friday morning. Gusts should return out of
the south to southwest Friday, however it will be dry with VFR
clouds expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Rain will overspread the area through the morning and
should continue through the day through out the region. Lower cigs
and possibly reduced visibility due to moderate to heavy rain is
possible at times through much of the day. Cigs 5k feet or lower
will be common along with the potential of seeing vsbys less than
5sm. The worst cigs will likely be in the Sierra where less than
1000ft is possible. Heaviest rain will likely be south of highway 40
through San Bernardino and southern Mohave counties. The
precipitation will end from west to east this evening and early
tonight, with improving conditions expected through the night. Winds
should increase out o f the south to southwest through the night
though, with the strongest winds near DAG where gusts 30-35kts are
possible through the first half of tonight. Gusty winds may subside
for a brief period early Friday morning but may increase again
Friday midday.
&&

.SPOTTER INFORMATION STATEMENT...A weather system will
bring heavy snow to the southern Sierra Nevada, less for the Spring
Mountains through Thursday Night. Locally heavy rain possible for
parts of San Bernardino and Mohave Counties. Spotters are encouraged
to report any significant weather or impacts according to standard
operating procedures.
&&

SHORT TERM...Pierce
LONG TERM/AVIATION...Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 5:35 AM PSTAreal Flood AdvisoryVEFSan Bernardino2 hr
Feb 14, 8:33 AM PSTAreal Flood AdvisoryVEFInyo6 hr
Feb 14, 10:00 AM PSTAreal Flood AdvisoryVEFInyo5 hr
Feb 14, 11:06 AM PSTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.